← Return to How to address PMR pain while decreasing prednisone

Discussion
Comment receiving replies
@momij

I have a love/hate relationship with prednisone. When my kidneys failed 5 years ago it saved my life. I was on high doses to begin with and then tapered down. The prednisone put my minimal change disease in remission… then I started weaning off and began having excruciating pain all over – I believed it to be from the prednisone withdrawal…. then I had a relapse of my kidney disease, again helped by higher doses of prednisone… then began to wean again… and then the pain again… ended up working with endocrinology to change over to hydrocortisone and taper that VERY slowly as I had been on the prednisone long enough to now have secondary adrenal insufficiency. I was exhausted and still in pain after that. I was diagnosed then with spondylitis and take 5 mg daily to help keep that and my kidney disease at bay. I hate taking it but every time I taper below 5 things get worse for me. At 5 mgs my side effects are not insignificant but are tolerable mostly – I have gained 65 lbs., have a puffy moon face and neck, thin sin, trouble sleeping, anxiety, bruising, irritability, am ravenous… at the higher doses I become much puffier, hungrier, angrier, anxious, sweat a lot, have really bad hot flashes. And though my bone density scans come back normal I have broken my ankle doing absolutely nothing and have had 2 teeth break off at the roots and needs implants.Good luck!

Jump to this post


Replies to "I have a love/hate relationship with prednisone. When my kidneys failed 5 years ago it saved..."

May I ask how high was your dosage?

I understand this tapering off. I seem to manage pretty well on 5b mg, but even when I go down to 4 1/2 mg, I can tell the difference. I know I need to get off of the prednisone, but I also have to be able to get up everyday and function. Very frustrating. Some days, I am almost free of pain and other days more pain. I use the scale of 1 to 10 for pain. Today I am at a 5 which is great. This last week-end it was about a 7.

My dr seems to have a different way of tapering: I am at 10mg now and last 2 or 3 weeks I have been on 10mg alternating with 15 mg/d.
I know the next order from her likely will be 10mg alternating with 5mg. But I am already noticing the profound tiredness and the achiness of the body. My dr has never ordered half mg during tapering…. but interesting concept.
I also go to naturopath clinic which gives me adrenal support during the tapering days. After I take the tincture, my body feels hot…
I dread this downward ‘trip’…
A

I am now on 4 mg of prednisone. I am going to try this for a month, then try to go down to 3mg. I have not had any success in the past getting past 3 mg. (seems insane doesn’t it). I think sometimes you have to figure out what works for you. I don’t think my physician really knows what to do that is effective, so I am doing a little experimenting on my own. I was having a lot of pain in my feet, now it seems to be mostly in my upper arms (biceps). That is what is happening this wee, who knows about next week. I hope more studies are done to identify and cure this illness.
Keep moving people!

wow – sorry to hear you have such hard time even from 4 to 3mg (such low dose). I am currently on 10 and I doubt this dose is supporting or sustaining my platelet. Therefore I am thinking about asking tmy doctor to consider 10mg one day and 5 next day type of tapering…I am so fearful of this downward trip from past experience.
My tendonitis at shoulder is keeping me in throbing pain 24/7- I do take Tylenol but it is not an anti-inflammatory drug. ?Aleve is anti inflammatory but the pharmacist seems to think it (Aleve) may drag down platelet. I sure dont need that at this point.
I use LivRelieve and I use Voltaran and I use Traumeel gel (homeopathic). 2 days ago I got hold of a medicinal balm contarining 500mg THC in 30mL. The THC cream only tried once and I had an odd sensation from it so I stopped. (I never smoked marijuana.)
So far I feel all of the topical stuff only ease the pain very temporarily……
Bottomline is I am quite miserable….

I haven’t thought of the the cream. Probably can’t access that Bc I’m n Texas. Worth looking into. I’m a believer in medical marijuana.

I have found a cream online called deep blue rub. It is a little expensive but that’s what I’m using